Alert archive / Kansas / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Jun 28, 2021, 11:09 AM CDT for 8 counties in Kansas. It was in force for 68 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2021, 11:09 AM CDT (16:09 UTC)
- Expired
- Jul 1, 2021, 7:00 AM CDT
- In force
- 68 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088 WGUS63 KTOP 281609 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 1109 AM CDT Mon Jun 28 2021 KSZ026-040-054>056-058-059-291215- /O.NEW.KTOP.FF.A.0006.210628T1609Z-210630T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Burlington, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 1109 AM CDT Mon Jun 28 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... The National Weather Service in Topeka has issued a * Flash Flood Watch for portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon and Osage. In northeast Kansas, Jefferson. * Through Tuesday evening. * Scattered thunderstorms capable of producing heavy rain will move across areas where the ground is already saturated which could lead to Flash Flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Flanagan
6 follow-up statements
772 WGUS63 KTOP 290822 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 322 AM CDT Tue Jun 29 2021 KSZ039-291630- /O.EXA.KTOP.FF.A.0006.000000T0000Z-210630T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Shawnee- Including the cities of Topeka 322 AM CDT Tue Jun 29 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Topeka has expanded the * Flash Flood Watch to include a portion of east central Kansas, including the following area, Shawnee. * Through this evening. * Rain and thunderstorms capable of producing moderate to heavy rainfall will move across the area today. Flash flooding will be possible, especially in locations that have received recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ026-040-054>056-058-059-291630- /O.CON.KTOP.FF.A.0006.000000T0000Z-210630T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Burlington, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 322 AM CDT Tue Jun 29 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon and Osage. In northeast Kansas, Jefferson. * Through this evening. * Rain and thunderstorms capable of producing moderate to heavy rainfall will move across the area today. Flash flooding will be possible, especially in locations that have received recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Teefey
313 WGUS63 KTOP 291619 FFATOP Flood Watch National Weather Service Topeka KS 1119 AM CDT Tue Jun 29 2021 KSZ026-039-040-054>056-058-059-300000- /O.CON.KTOP.FF.A.0006.000000T0000Z-210630T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Burlington, Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 1119 AM CDT Tue Jun 29 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, Jefferson. * Until 7 PM CDT this evening. * Rain and thunderstorms capable of producing moderate to heavy rainfall will move across the area today. Flash flooding will be possible, especially in locations that have received recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Flanagan
868 WGUS63 KTOP 291955 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 255 PM CDT Tue Jun 29 2021 KSZ026-039-040-054>056-058-059-301000- /O.EXT.KTOP.FF.A.0006.000000T0000Z-210701T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Burlington, Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 255 PM CDT Tue Jun 29 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY EVENING... The Flash Flood Watch is now in effect for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, Jefferson. * Through Wednesday evening. * Rain and thunderstorms capable of producing moderate to heavy rainfall will move across the area tonight and Wednesday. Flash flooding will be possible, especially in locations that have received recent heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
765 WGUS63 KTOP 300808 FFATOP Flood Watch National Weather Service Topeka KS 308 AM CDT Wed Jun 30 2021 KSZ026-039-040-054>056-058-059-010000- /O.CON.KTOP.FF.A.0006.000000T0000Z-210701T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Burlington, Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 308 AM CDT Wed Jun 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, Jefferson. * Through this evening. * Thunderstorms with very heavy rain are expected over east central Kansas today. These storms could produce 1 to 2 inches of rain in a very short period of time leading to flooding problems. * Creeks and streams could see rapid rises from the heavy rainfall. Ponding of water on roads and in poor drainage areas can occur very fast. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
577 WGUS63 KTOP 301839 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 139 PM CDT Wed Jun 30 2021 KSZ026-039-040-054>056-058-059-011200- /O.EXT.KTOP.FF.A.0006.000000T0000Z-210701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Burlington, Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 139 PM CDT Wed Jun 30 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch is now in effect for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, Jefferson. * Through Thursday morning. * Scattered showers and thunderstorms with very heavy rain are possible over east central Kansas through early tomorrow morning. These showers and thunderstorms could drop 1 to 2 inches of rain in a very short period of time leading to flash flooding. * Creeks and streams could see rapid rises from the heavy rainfall. Ponding of water on roads and in poor drainage areas can occur very fast. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Jones
064 WGUS63 KTOP 011158 FFATOP Flood Watch National Weather Service Topeka KS 658 AM CDT Thu Jul 1 2021 KSZ026-039-040-054>056-058-059-011300- /O.EXP.KTOP.FF.A.0006.000000T0000Z-210701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Burlington, Perry, Grantville, Lawrence, Burlingame, Oskaloosa, Lyndon, Valley Falls, Lebo, Ottawa, Nortonville, Topeka, Meriden, Overbrook, Carbondale, Emporia, Osage City, McLouth, and Garnett 658 AM CDT Thu Jul 1 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING... The Flash Flood Watch for portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage and Shawnee. In northeast Kansas, Jefferson will expire at 7 AM CDT this morning. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 28, 5:43 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 28, 5:43 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 543 AM CDT Mon Jun 28 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 405 AM CDT Mon Jun 28 2021 No major adjustments were made to the going forecast for this package. Focus remains on continued chances for rain and thunderstorms until a large scale pattern change occurs late this week, potentially bringing very pleasant conditions for the upcoming holiday weekend. Early this morning, isolated rain showers were ongoing in parts of eastern Kansas. More wet weather can be expected, especially for the eastern portion of the state later today. Theta-e advection looks to occur this afternoon as a low level boundary wavers across eastern Kansas. SBCAPE values are generally expected to range from about 1000 to 1500 J/kg across the area this afternoon, but shear looks fairly weak with around 20 to 30 kts of 0-6km bulk shear expected. The suite of convective allowing models have been in good agreement with showers and scattered thunderstorms becoming more numerous this afternoon, especially in eastern KS. The main concern with this activity will be the possibility of locally heavy rainfall as pwat values remain near climatological max values. Portions of east-central KS recently received excessive rainfall, which makes those areas more susceptible to flash flooding. I decided not to issue a Flash Flood Watch at this time because the threat looks more isolated, depending on where storms occur. Severe weather is not expected today given the weakly sheared environment and weak mid level lapse rates. The overall synoptic pattern in the low and mid levels does not change much by tomorrow, so similar conditions can be expected. The low level boundary will remain close by as a mid-level trough axis remains sandwiched between an expansive ridge over the east- central US coastline and a stubborn ridge over the Pacific Northwest. With little pattern change, more rain is looking likely in the same general area as today. QPF totals through tomorrow range from 1.5 to 2.0 inches along and south of I-35, with decreasing values to the north and west. Many locations across eastern Kansas, however, could get at least another 0.5 to 1.0 inch of rain by Wednesday. A substantial shift in the pattern will commence midweek when the trough aloft deepens over the Great Lakes. As the trough axis shifts further south, a progressive cold front could move through northeast KS by early Friday. With that, rain chances would shift south and a mild and drier air mass would settle into the area from the northeast. If this verifies, it could make for a pleasant 4th of July weekend consisting of temperatures much cooler than normals. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 536 AM CDT Mon Jun 28 2021 For the 12Z TAFS, scattered showers and thunderstorms could impact the Topeka terminals by midday today, so have included VCTS to account for this chance. MVFR CIGS are also expected around the same time at KTOP/KFOE. Rain chances are lower at KMHK so held off on any mention. Another round of reduced CIGS and increased rain chances enters the forecast near the end of this period. Timing of the rain is still a little uncertain so have not included an additional line at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, Jun 28, 4:13 AM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 413 AM CDT Mon Jun 28 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-290915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 413 AM CDT Mon Jun 28 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible again today, especially in eastern and east central Kansas. Brief, heavy rainfall is possible, however severe weather is not expected today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several chances for thunderstorms remain in the forecast through mid week across the outlook area. While widespread severe weather is not expected, heavy rainfall could contribute to localized flooding especially over far east central Kansas where grounds are saturated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:25 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Jun 28, 3:18 PM CDT | Areal Flood Advisory | TOP | Anderson | 72 min |
Nearby
Flash Flood Watches in Kansas, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.